Nebraska, 2003

Hail in Nebraska, July 5, 2003

July 5, 2003 · NWS LBF · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 1:32 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 1:32 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT SAT JUL 5 2003

RADAR RELATIVELY QUIET ATTM EXCEPT FOR BOUNDARIES FLYING SOUTH
BEHIND EARLIER SVR CONVECTION. MODERATELY WESTERLY FLOW CONTINUES
ACROSS THE NORTHERN PLAINS INTO NORTHERN CWA AS THIS AREA SQUEEZED
BETWEEN LOWS OVER CENTRAL CANADA AND STRONG RIDGE OVER DESERT SW.
WATER VAPOR SHOWING SERIES OF WAVES MOVING IN SOUTHERN EDGE OF THIS
FLOW...LINED UP FROM WESTERN SD BACK TO COAST OF OREGON. THESE
WAVES...LEFT OVER BOUNDARIES/FRONT AND SUFFICIENT LOW LEVEL MOISTURE
WILL CONTINUE THREAT OF CONVECTION NEXT FEW DAYS.

CURRENT SFC ANALYSIS SEEMS TO HAVE FRONT FROM WC KS INTO SE
NEB...WITH MAIN LOW OVER SE CO AND NEW LOW IN SW PANHANDLE. SEEMS AS
STRONGER NORTHERN VORT MOVING OUT OF E/WY LATE THIS MORNING WILL
SUPPORT MODELS MOVING FRONTAL BOUNDARY BACK NORTH INTO SOUTHERN
FA...AS SOUTHERLY LOW LEVEL FLOW INCREASES. MOISTURE POOLING NORTH
OF FRONT EVIDENCED BY DP IN THE UPPER 60S/70 OVER SOUTHERN FA.
CONVECTION SHOULD INITIATE ALONG THIS BOUNDARY OR LEFT OVER OUTFLOW
BY EARLY AFTERNOON AS SFC HEATING SHOULD BE STRONG AGAIN TODAY WITH
TEMPS REACHING UPPER 80-MID 90S AGAIN. WOULDNT PLACE A BET...BUT
EXPECT CONVECTION TO FIRE IN CENTRAL FA WITH HI-RES ETA ALSO SHOWING
DRY LINE BULGE INTO SW NE BY AFTERNOON. SHEAR/INSTABILITY STRONG
ENOUGH FOR ORGANIZED CONVECTION ESPECIALLY EASTERN FA. MOST ACTION
SHOULD END LATE EVENING...AS LOW LEVEL SW JET SHOULD KEEP BEST
ACTION TO EAST OF FA...HOWEVER MAY KEEP POPS IN EASTERN FA.

SUN STRONGER NORTHERN STREAM WAVE MOVES INTO NORTHERN HIGH PLAINS
HELPING TO PUSH SFC LOW AND DRY LINE FARTHER WEST INTO CENTRAL FA BY
AFTERNOON. AS NORTHERN WAVE CONTINUES TO MOVE INTO GREAT LAKES SUN
NITE COLD FRONT WILL BE PUSHED SOUTH ACROSS FA. WITH MOISTURE
POOLING NORTH OF FRONT FOR MONDAY...HENCE CONTINUED POPS THROUGH
TUESDAY BEFORE SW RIDGE BUILD INTO CENTRAL PLAINS PUSHING STRONGER
FLOW FARTHER NORTH.

.LBF...NONE.

DP
Hazardous weather outlook, Jul 5, 3:30 AM MST, 1 hour 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY
COUNTY...TO IMPERIAL. WEST OF THIS LINE...ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...HOWEVER NONE IS EXPECTED TO BECOME
SEVERE.

A WEAK SURFACE TROF OF LOW PRESSURE WILL LIFT SLOWLY NORTH AS A WARM
FRONT THIS AFTERNOON AND EVENING. AT THE SAME TIME...THE FIRST IN A
SERIES OF UPPER LEVEL DISTURBANCES WILL PULL OUT OF THE CENTRAL
ROCKIES INTO THE HIGH PLAINS. AS THE DISTURBANCE...MOVES EAST INTO
THE SLIGHT RISK AREA...IT WILL COMBINE WITH DEEP LOW LEVEL MOISTURE.
SURFACE HEATING WILL DESTABILIZE THE ATMOSPHERE FURTHER LATE THIS
AFTERNOON. SHEAR PROFILES IN THE MID LEVELS FAVOR SUPERCELL
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. WEST OF THE SLIGHT
RISK AREA...SOME GUSTY WINDS MAY ACCOMPANY THUNDERSTORMS AS THEY ARE
EXPECTED TO BE ELEVATED IN NATURE. THUNDERSTORMS SHOULD COME TO AN
END BY LATE EVENING AS THE ATMOSPHERE STABILIZES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL FIRE IN
THE LATE AFTERNOON AND EVENING HOURS. A SURFACE FRONTAL BOUNDARY
WILL REMAIN STATIONARY ACROSS THE OUTLOOK AREA. THIS BOUNDARY WILL
SERVE AS THE FOCAL POINT FOR SHOWERS AND THUNDERSTORMS...AS IT
INTERACTS WITH DEEP LOW LEVEL MOISTURE...AFTERNOON HEATING...AND AN
UPPER LEVEL DISTURBANCE APPROACHING THE AREA. AT THIS TIME...THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EAST OF A LINE FROM
CODY...IN NORTH CENTRAL CHERRY COUNTY...TO NORTH PLATTE...TO
BRADY...IN EASTERN LINCOLN COUNTY. WEST OF THIS LINE...NO SEVERE
WEATHER IS ANTICIPATED.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED.

THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS A RIDGE
OF HIGH PRESSURE ALOFT BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY DURING THE LATE
AFTERNOON AND EVENING HOURS. AT THIS TIME...SPOTTER ACTIVATION IS
NOT ANTICIPATED MONDAY THROUGH FRIDAY.

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
July 5, 4:55 AM MST
Where
Sheridan County, Gordon
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -102.200

Hail severely damaged corn crops near the edge of Gordon.

Hail, Cherry

When
July 5, 6:53 AM CST
Where
Cherry County, 15 mi SW of Valentine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.717, -100.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372476, 5372477.